Wisconsin, 2026

Drought in Wisconsin, January 1 to 13, 2026

January 1 to 13, 2026 · NWS GRB · 5 events in 5 counties and zones

Severe Drought (D2) continued into the New Year across portions of north-central and northeast Wisconsin. A strong storm brought copious amounts of rain and some snow on the 8th and 9th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe Drought (D2) continued into the New Year across portions of north-central and northeast Wisconsin. A strong storm brought copious amounts of rain and some snow on the 8th and 9th. Unusually high rainfall amounts for January between 1 and 2.25 inches were recorded in a band from Wisconsin Rapids northeast through Antigo and Shawano to Marinette and Wausaukee. The heavy rain and snow brought an end to the Severe Drought (D2) conditions across many counties by the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 31, 10:31 PM CST, 1 hour 29 minutes earlier. Its key messages:

  • Bitterly cold air following an Arctic front will cause wind chills to drop between 15 below and 25 below zero late tonight through the morning of New Years Day.
  • A fast moving clipper system is likely (60% chance) to bring a dusting to a few tenths of an inch of snow on New Years Day, especially across central and east-central Wisconsin.
  • Intermittent chances for light, fluffy snow through the weekend and into early next week as fast-moving clipper systems traverse the region.
Area forecast discussion, Dec 31, 10:31 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1031 PM CST Wed Dec 31 2025

Updated aviation portion for 06Z TAF issuance

.KEY MESSAGES...

- Bitterly cold air following an Arctic front will cause wind
  chills to drop between 15 below and 25 below zero late tonight
  through the morning of New Years Day.

- A fast moving clipper system is likely (60% chance) to bring a
  dusting to a few tenths of an inch of snow on New Years Day,
  especially across central and east-central Wisconsin.

- Intermittent chances for light, fluffy snow through the weekend
  and into early next week as fast-moving clipper systems
  traverse the region.

&&

.DISCUSSION...
Issued at 207 PM CST Wed Dec 31 2025

An Arctic front has swept through the region earlier today,
ushering in colder temperatures and gusty northwest winds across
the area. Although the heaviest snow has ended, some light snow
showers and flurries continue in the wake of the front across
northeast, east-central, and central Wisconsin. Further north,
lake effect snow showers continue across the lake effect snowbelt
region. The snow across much of the region should end late this
afternoon into early this evening with the loss of daytime
heating, with the lake effect across the far north tapering off
this evening. Additional snowfall amounts should be de minimis,
with a few tenths of an inch of additional snowfall possible
across the far north.

Clouds should clear out tonight as high pressure builds in across
the upper Mississippi Valley, which will allow a precipitous drop
in temperatures tonight. Lows are expected to tumble into the
single digits below zero across central and north-central
Wisconsin, with around zero expected across east-central
Wisconsin. Although winds will ease some tonight, winds will still
be 10 to 15 mph for much of the overnight hours. The cold
temperatures and winds will push wind chill values down to around
20 below across central and north-central Wisconsin, with middle
teens below zero across east-central and northeast Wisconsin.
While these will be cold wind chills to ring in the new year, they
will fall just short of Cold Weather Advisory criteria.
Therefore, no headlines are anticipated for the cold wind chills
tonight into New Years Day.

A fast moving clipper system will track through the area on New
Years Day. Although the moisture from this system is fairly
meager, there is weak frontogenesis in the Dendritic Growth Zone
(DGZ) and snow ratios are in the upper teens to near 20:1. As
these earlier clipper systems have demonstrated, it doesn't take
much moisture and lift to produce measurable snow with high snow
ratios and if the lift is in the DGZ. Therefore, will raise POPs
across central and east-central Wisconsin to likely (60% chance)
during the afternoon on New Years Day as this system tracks
through the region. Snowfall amounts should generally be a
dusting; however, around a half of an inch of snow is possible.

Beyond New Years Day, the upper level pattern remains relatively
stable with fast-moving clipper energy generating periodic light
snow. This stable northwest flow will support additional clippers
on Saturday, again late Sunday into Sunday night, and again on
Tuesday. Each of these systems carries a 30 to 50 percent chance
of producing a half inch or more of light, fluffy snow.
Temperatures will remain below normal through the weekend before
beginning to moderate during the early to middle part of next
week.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1030 PM CST Wed Dec 31 2025

Lake effect clouds and flurries with conditions as low as MVFR
(mainly from cigs) over north-central WI (including RHI) will
scatter out overnight. Other sites will see mostly clear skies.
Mid clouds increase by daybreak on Thursday ahead of yet another
clipper system with light snow. The snow will cross the region
between 16z and 23z with MVFR cigs and vsby as low as IFR. Steady
snow diminishes to scattered flurries by Thursday evening.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kurimski
AVIATION.......JLA
Hazardous weather outlook, Dec 31, 2:11 PM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
211 PM CST Wed Dec 31 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
211 PM CST Wed Dec 31 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A surge of bitterly cold air will cause wind chills to drop
between 15 below and 25 below zero late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Bitterly cold wind chills as low as 15 to 25 below zero will
continue into the morning of New Years Day.

A quick moving clipper system will bring light snow to the region
on New Years Day, with most places getting a dusting to a half
inch of snow, especially across central and east-central
Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-012015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
211 PM CST Wed Dec 31 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The probability for widespread hazardous weather is low.

Kurimski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Oneida

When
January 1, 12:00 AM CST to January 13, 6:00 AM CST
Where
Oneida forecast zone
Reported by
Drought Monitor
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Precipitation totals at Rhinelander for the fall (Sep-Nov) were only 57% of normal. In January, above normal precipitation was reported for a second consecutive month (177% of normal). The above normal precipitation brought an end to the Severe Drought (D2) across the southeast quarter of the county on the January 13th Drought Monitor. By the end of the month, the southeast two-thirds of the county were designated in Moderate Drought (D1) with the remainder of the county in Abnormally Dry (D0) conditions due to long term precipitation deficits.

Drought, Lincoln

When
January 1, 12:00 AM CST to January 13, 6:00 AM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Precipitation totals at Merrill for the fall (Sep-Nov) were only 50% of normal. In January, a significant storm brought nearly an inch of rain and a little snow to the county on the 8th into the 9th. The heavy precipitation brought an end to the Severe Drought (D2) across the eastern half of the county on the January 13th Drought Monitor. For the month, Merrill received 1.93 inches of rain and melted snow, or 162% of normal. By the end of the month, the eastern two-thirds of the county was designated in Moderate Drought (D1), with the remainder of the county in Abnormally Dry (D0) conditions due to long term precipitation deficits.

Drought, Langlade

When
January 1, 12:00 AM CST to January 13, 6:00 AM CST
Where
Langlade forecast zone
Reported by
Drought Monitor
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Precipitation totals at Antigo for the fall (Sep-Nov) were only 49% of normal. In January, a significant storm brought 1 to 1.50 inches of rain and a little snow to the county on the 8th into the 9th. The heavy precipitation brought an end to the Severe Drought (D2) across the entire county on the January 13th Drought Monitor. For the month, precipitation totals were 150-225% of normal. By the end of the month, the entire county was designated in Moderate Drought (D1) due to long term precipitation deficits.

Drought, Northern Oconto

When
January 1, 12:00 AM CST to January 13, 6:00 AM CST
Where
Northern Oconto forecast zone
Reported by
Drought Monitor
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Precipitation totals at nearby Suring for the fall (Sep-Nov) were only 56% of normal. In January, a significant storm brought one to two inches of rain and a little snow to the county on the 8th into the 9th. The heavy precipitation brought an end to the Severe Drought (D2) across the northern half of the county on the January 13th Drought Monitor. For the month, Suring received 2.61 inches of rain and melted snow, or 195% of normal. By the end of the month, the northern half of the county was designated in Moderate Drought (D1) due to long term precipitation deficits.

Drought, Waupaca

When
January 1, 12:00 AM CST to January 13, 6:00 AM CST
Where
Waupaca forecast zone
Reported by
Drought Monitor
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Precipitation totals at Clintonville for the fall (Sep-Nov) were only 50% of normal. In January, a significant storm brought one to two inches of rain and a little snow to the county on the 8th into the 9th. The heavy precipitation brought an end to the Severe Drought (D2) along the Shawano county line on the January 13th Drought Monitor. For the month, Clintonville received 2.38 inches of rain and melted snow, or 187% of normal. By the end of the month, the extreme northeast portion of the county was designated in Moderate Drought (D1) with the rest of the county in Abnormally Dry (D0) conditions due to long term precipitation deficits.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2026Every state in 2026This day in weather historyWarnings in Wisconsin, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307012, 1307024, 1307026, 1307030, 1307034.